A woman was diagnosed with advanced, incurable lung cancer that, in fact, was early stage, curable lung cancer with additional lung lesions due to a rare antibiotic side effect. When her primary lung tumor was surgically removed, and the antibiotic stopped, the 62-year-old woman recovered and may now be cured.
“In a good example of collaboration with our local oncology community, my colleague wanted a second opinion to ensure his patient got the best possible treatment plan established from the get-go, said senior author Ross Camidge, MD, PhD, director of the thoracic oncology clinical program at the University of Colorado Cancer Center in Aurora. The study was published in the Journal of Clinical Oncology (2014; doi:10.1200/JCO.2013.51.6930). “Initially, they were probably looking for some kind of molecular profiling and possibly a novel drug or combination of drugs in a clinical trial. Instead, through some great teamwork, we were able to reveal something unexpected and radically change her prognosis.”
The patient, a former smoker, visited her doctor with a cough, fatigue, and weight loss. Her scans revealed a dominant mass in her right lung with multiple smaller nodules and infiltrates throughout both lungs. The biggest mass was biopsied and showed non-small cell lung cancer. Because the disease appeared throughout both lungs, the patient appeared to have advanced stage or metastatic lung cancer, a condition which nationally, is associated with a 5-year survival rate of less than 3%.
“But then Eiko Browning, MD, our outstanding senior trainee in oncology, began to notice a series of clues that something else was happening,” said Camidge.
First, there were changes in the patient’s blood tests showing some damage to the liver, but there were no signs of cancer in the liver. Second, the CU team noticed she also had a long history of urinary tract infections treated with the antibiotic, nitrofurantoin.
Nicole Restauri, MD, the CU radiologist reviewing the scans, then pointed out the little known fact that about one in 100,000 women who take nitrofurantoin experience unusual side effects, including liver and lung damage. Consequently, Camidge and colleagues hypothesized that toxicity due to the antibiotic, and not spread of the lung cancer, could have created the appearance of widespread lung abnormalities. To prove this, they stopped the antibiotic and simply repeated the scans and blood tests a few weeks later. When the liver tests returned to normal and everything except the known lung cancer had disappeared from her scans, the team was able to change her diagnosis from incurable, metastatic lung cancer to early stage, curable lung cancer.
“The prompt, correct diagnosis dramatically changed this patient’s care,” Camidge said. “Instead of suggesting that this patient undergo standard chemotherapy or treatment in clinical trials, we simply performed surgery. She is now in long-term follow-up care with no evidence of cancer recurrence to date.”
Camidge explained that this case illustrates the importance of seeking a second opinion before commencing treatment.